My Experience Taking Diamox for High-Altitude Travel

This post comes with a big, fat disclaimer: I am not a medical doctor. (Doctor of Philosophy, thank you very much!) I am not dispensing medical advice. But about a month ago I took Diamox for high altitude travel, and wanted to share my experience. A couple of friends have asked me about it since, so I thought I would share. Again, this is my experience. If you’re considering taking Diamox, get some proper medical advice.

Which is not what I did! It all happened in a bit of a last-minute rush, so I relied on some internet advice, and comments from friends on Facebook. But after living in South Asia, one can tend to get a bit blase with health issues and medication.

Why you’d consider taking Diamox

So, what is Diamox, and why might you want to take it? According to WebMD:

Acetazolamide [brand name Diamox] is used to prevent and reduce the symptoms of altitude sickness. This medication can decrease headache, tiredness, nausea, dizziness, and shortness of breath that can occur when you climb quickly to high altitudes (generally above 10,000 feet/3,048 meters). It is particularly useful in situations when you cannot make a slow ascent. The best ways to prevent altitude sickness are climbing slowly, stopping for 24 hours during the climb to allow the body to adjust to the new height, and taking it easy the first 1 to 2 days.

Diamox is available over the counter in Nepal and India, and is very cheap. I paid INR 60 (about $1) for a tab of 10 pills. I had taken a packet with me on high-altitude treks before, but never used it. The reason why I decided to take it this time was because I was ascending in altitude very quickly, and saw very little option of descending, should I suffer from altitude sickness.

In early June I took the bus from Manali, a town at 2000 metres in India’s Himachal Pradesh state, to Leh, a town at 3500 metres, in Jammu and Kashmir state. It’s a distance of 450 kilometres, over some very high mountains. You essentially cross the Himalayas, and end up on the other side, in the rain shadow. I had read about a couple of public transportation options for this journey, including a bus that took two days, thus stopping overnight en route. This bus, however, wasn’t running in June. The only option was to take a mini-van that did the trip all in one go. They told us it would be an 18 hour trip. It took 23.

Not only does this journey require ascending 1500 metres between origin and destination, it also requires crossing three very high passes, one of which tops 5000 metres. Mountain trekking wisdom says that once you’re above 3000 metres, you shouldn’t ascend more than 3-400 metres per day. This trip clearly blew that safety advice out of the water.

I’d been to 3500 metres before (Namche Bazaar, on the Everest Base Camp trek in Nepal) so wasn’t especially concerned about how I’d feel on arrival in Leh. What I was concerned about was being stuck en route and not being able to get to a lower altitude. Landslides are fairly frequent along the Manali-Leh highway, and unseasonal snowfall can also block the road. I read about one couple who had been stuck on the road for one week! A friend also told me that when his bus encountered a landslide, they all had to walk over it and get onto another bus on the other side. I was pretty terrified.

My Experience Taking Diamox for High Altitude Travel
The view over Leh from the Shanti Stupa. Give it a few days after arriving in Leh before trying to climb this hill.

What I was most terrified about was getting bad altitude sickness and then being stuck. The advanced forms of altitude sickness, HAPE and HACE, can be deadly, and should be taken very seriously. There is no cure but to descend. And if you can’t descend…?

One possible solution is taking Diamox prophylactically (as a preemptive cure). It is recommended for people flying into places at high altitude, such as Leh or Tibet, because of the very rapid increase in altitude. I decided I would do this, after asking friends for advice on Facebook. (Solid life choice).

Side-effects

I took one pill about 12 hours before the journey started. Advice I’d read (after the fact) said take half a pill, 24 hours before. Woops. I also made R take one pill, after telling him about the problems we could encounter if we didn’t.

After about an hour, my vision got a bit blurry, and I felt a bit dizzy, but it passed. I had dinner, went to bed and felt fine. When I woke up at 1am (yes, a 2am pickup! Fun!) both my and R’s hands and feet were tingly, and we both felt nauseous. The tingling spread to my lips, which wasn’t exactly pleasant.

Once we were settled on the bus and napping, we felt OK. The tingling in the feet and hands continued, off and on, for a few hours. But it wasn’t as bad as pins and needles, so it was tolerable.

After this, everything was fine for several hours. But then, after our dinner stop at 8pm (more than 24 hours since I’d taken the Diamox pill) I felt very, very sick. I hadn’t eaten much all day, just snacking on nuts, chips, juice, that kind of thing. But after I ate a bowl of thukpa (veg noodle soup) at an extremely high, windswept, high-altitude pit-stop, I felt awful. We got back on the bus, I tried (and failed) to hold in my nausea. I vomited out the window of the bus. Not my finest hour. But then I felt better.

I can’t be certain that the vomiting was a result of taking Diamox, but I have a feeling it was. I hadn’t eaten or drunk anything that would make me ill, and I generally have a very strong stomach. The tingling and the nausea that R and I felt just a few hours after taking the pill was certainly a result of the Diamox.

It’s recommended that you take Diamox for a few days after arriving at high altitude (such as Leh) or until you descend to below the altitude at which you took the pill. I didn’t take a second dose because I’m a doctor, and I didn’t feel like I needed to. I know, my PhD will take me far. I had a stomach ache on my first day in Leh, so I just rested. I felt otherwise fine, with no headache or shortness of breath. R went rafting on his second day in Ladakh (it was his first day on the job) and complained of a headache for a couple of days. So, don’t go rafting so soon after arriving in Ladakh! I made the mistake of climbing to the Shanti Stupa on my third or fourth day in Leh. Although it doesn’t look incredibly high, it is on a hill a couple of hundred metres above the city. That was a tough climb! I was out of breath almost immediately, and had to stop after every few steps to catch my breath, which was pretty painful coming. So, also don’t climb the Shanti Stupa until you’re fully acclimatised! But I did go trekking a week after arriving in Leh, and was fine.

I’m not going to suggest whether taking Diamox prophylactically is a good idea or not. That is up to you and your doctor. Personally, I would only do so again if I was flying somewhere crazily high, like Tibet or Bolivia. The side-effects weren’t very pleasant, and I’m not sure that I got much benefit. Although if we had been stuck on a road at 5000 metres for several days, I think I would have welcomed the tingling hands and feet.

Leave a Reply

Your email address will not be published. Required fields are marked *